[Skip to Content]
[Skip to Content Landing]
Article
October 14, 1988

Addisonian Crisis While Taking High-Dose GlucocorticoidsAn Unusual Presentation of Primary Adrenal Failure in Two Patients With Underlying Inflammatory Diseases

Author Affiliations

From the Department of Medicine, College of Physicians and Surgeons of Columbia University, New York.

From the Department of Medicine, College of Physicians and Surgeons of Columbia University, New York.

JAMA. 1988;260(14):2082-2084. doi:10.1001/jama.1988.03410140094030
Abstract

The diagnosis of acute hypoadrenalism seldom is considered in patients without known adrenal insufficiency who are taking supraphysiologic amounts of glucocorticoids. We report two patients who presented in acute addisonian crisis on more than one occasion while taking high doses of glucocorticoids (30 to 40 mg of prednisone daily) for underlying inflammatory disease (recurrent pleuropericarditis and sarcoidosis). Evidence of severe mineralocorticoid deficiency was present in each patient, and the conditions of both improved remarkably when mineralocorticoid was added to their regimens. The cause of primary adrenal failure and its acute presentation was unclear in both patients but is presumed to be related to the underlying inflammatory disease.

(JAMA 1988;260:2082-2084)

×